Colorado, 2021

Hail in Colorado, June 5, 2021

June 5, 2021 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size near Castle Rock, along with locally heavy rain and minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size near Castle Rock, along with locally heavy rain and minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 1:51 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 1:51 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Sat Jun 5 2021

.SHORT TERM...(This evening through Sunday)
Issued at 133 PM MDT Sat Jun 5 2021

Tonight into Sunday upper ridge nosing in to Colorado from the
southwest, with the main branch of the westerlies across the
northern tier of states. A shortwave trough will move across
Montana during the short term period.

Showers and thunderstorms in the mountains will dissipate through
the evening with the loss of daytime heating. Still a chance for
an isolated storm to move out onto the plains but not likely to
make it past I-25. HRRR is more bullish and did very well with
today's storm initiation and placement so can't ignore it.
Potential for gusty downburst winds with the inverted V sounding
and dry in the low levels. Also a period of enhanced wind on the
western plains this evening as a weak 700 mb wave moves through.

Mild temperatures tonight, then more of the same on Sunday.
Lingering moisture and warm temperatures will generate afternoon
showers and thunderstorms. Scattered coverage again, and mainly in
the mountains. Model soundings show inverted V profile with
considerable dry air below about 600 mb. This will limit rainfall
amounts, and produce some gusty winds as any storms that do
develop collapse.

Will lean on bias corrected guidance for temps in this period,
now that we're in a stable pattern it should perform well.

.LONG TERM...(Sunday night through Saturday)
Issued at 230 PM MDT Sat Jun 5 2021

Some showers and storms may linger into the evening hours on
Sunday but they will diminish a couple hours after sunset as the
instability decreases. The area with the best chance of rain
Sunday evening will be the eastern plains.

Our forecast area will mostly be under a ridge that persists
across the high plains throughout the long term period. A longwave
trough will be positioned over the West Coast and a couple
shortwaves may round the base of this trough and influence the
weather in our CWA as they move near Colorado. Most days will see
a slight chance of afternoon and evening thunderstorms although
Wednesday looks dry. These storms should be on the weaker side
and short-lived. The threat for severe weather will be minimal
although some strong, gusty winds will be possible due to the
warm, dry, and well-mixed boundary layer. The warm and dry
southwesterly flow aloft will result in above normal temperatures
for the entire long-term period. Denver may see a stretch of 90
degree highs with a threat of upper 90s by Thursday as
southwesterly, downslope flow increases. One thing the shortwaves
may do is to increase the winds in the mountains and mountain
valleys. There could be elevated fire danger in the mountain
valleys Tuesday and Thursday due to the increased winds and the
low relative humidity.

After a weak cold front passes through Thursday night, upslope
flow looks to increase on Friday and Saturday. Depending on the
positioning of shortwaves aloft, the increased upslope flow may
allow for better moisture and shear over the area and potentially
stronger storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat Jun 5 2021

VFR through the period. Outside chance that showers and
thunderstorms that develop in the mountains and foothills move
onto the plains this evening. Left the VCTS in the forecast at
KBJC but chances too low at KDEN and KAPA to include. Northeast
wind much of the day will switch back around to NW in the 23-24z
timeframe. Wind speeds will increase with the direction change,
and included gusts to 20-25 kts after 00z. Wind will settle down
to SW overnight.

&&

.HYDROLOGY...
Issued at 133 PM MDT Sat Jun 5 2021

A limited threat for burn area flash flooding again Sunday
afternoon/early evening. Coverage will be scattered, however
storms will be slow moving. Any that form in a burn area perimeter
would have the potential to produce flooding.

The overall pattern in the extended will be warm with limited
moisture in the region. The flood threat should be on the lower
side but can't be completely ruled out.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hanson
LONG TERM...Danielson
AVIATION...Hanson
HYDROLOGY...Danielson/Hanson
Hazardous weather outlook, Jun 5, 9:53 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Sat Jun 5 2021

COZ030>051-061700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm temperatures are expected again today, with highs in the
lower 90s for the urban corridor and plains. Scattered
thunderstorms are likely this afternoon across the high terrain,
with lightning and light rain possible. An isolated storm could
produce briefly gusty winds along the I-25 corridor late this
afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected over the mountains Sunday and
Monday afternoons, with a slight chance of storms moving onto the
adjacent plains. In the northeast corner of Colorado, there is a
slight chance of evening and overnight storms Sunday night through
Tuesday night. The main threats from the mountain storms are
lightning and gusty winds, though brief heavy rain will be
possible with a few of them. If storms form in the northeast
corner, heavy rain, gusty winds, and hail would be possible with
just a small threat of a severe storm.

Wednesday and Thursday will be hot and possibly breezy with a
smaller chance of storms, then there may be increased thunderstorm
activity again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 5, 5:59 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
659 PM MDT Sat Jun 5 2021

COZ036-041-060145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
659 PM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 745
PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Castle Rock, or 27 miles south of Denver, moving
northeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Castle Rock, Perry Park, Devil's Head, The Pinery and southeastern
Castle Pines.

LAT...LON 3924 10517 3940 10504 3942 10497 3941 10496
      3942 10495 3947 10476 3927 10482 3921 10499
TIME...MOT...LOC 0059Z 237DEG 6KT 3933 10493

RJK

The radar

The Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
June 5, 6:10 PM MST
Where
Douglas County, 1.27 mi ESE of Castle Rock
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -104.850

Hail, Douglas

When
June 5, 6:18 PM MST
Where
Douglas County, 0.87 mi NE of Castle Rock
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.380, -104.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953685, 953686.